Normal limit theorems for symmetric random matrices

Abstract.

Using the machinery of zonal polynomials, we examine the limiting behavior of random symmetric matrices invariant under conjugation by orthogonal matrices as the dimension tends to infinity. In particular, we give sufficient conditions for the distribution of a fixed submatrix to tend to a normal distribution. We also consider the problem of when the sequence of partial sums of the diagonal elements tends to a Brownian motion. Using these results, we show that if O n is a uniform random n×n orthogonal matrix, then for any fixed k>0, the sequence of partial sums of the diagonal of O k n tends to a Brownian motion as n→∞.

This is a preview of subscription content, access via your institution.

Author information

Affiliations

Authors

Additional information

Received: 3 February 1998 / Revised version: 11 June 1998

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Rains, E. Normal limit theorems for symmetric random matrices. Probab Theory Relat Fields 112, 411–423 (1998). https://doi.org/10.1007/s004400050195

Download citation

  • Mathematics Subject Classification (1991): Primary 15A52; Secondary 60F05